+ Reply to Thread
Page 1 of 2 1 2 LastLast
Results 1 to 10 of 17
  1. #1
    Member
    Join Date
    Feb 2014
    Posts
    54

    Default Considering Antidepressants

    Hello friends,
    I'm going on 13 years of success with finasteride, but for some reason I have begun to have some pretty intense depression and anxiety this year. I'm not blaming the medication at all. I think it may have more to do with the fear that it may stop working or cause harm to my body, since there are so many unknowns. My mind has now created a really bad cycle of anxiety and rumination over this.

    So my question to you guys, is whether any of you has had any success with any natural antidepressant supplements, or prescription medications? I started taking some natural mood enhancers and I'm hoping they will lift me out of the funk I've been in for the last six months. I am trying to go the natural route for a while, but I am willing to eventually try an SSRI if it means getting my emotions under control. The only thing that scares me about SSRI's is of course the hairloss when going on or coming off the medication. Does anyone have any experience in this area? I could really use some advice by guys that have been in my situation.

    Thank you all

  2. #2
    Member
    Join Date
    Dec 2011
    Location
    London
    Posts
    61

    Default

    A common side effect of anti-depressants is hair loss, specifically telogen effluvium, which is not permanent hairless, but will continue until you stop the meds. It does not effect everyone who takes anti-depressants, but it does for some. A google search will confirm this. Just wanted to make sure you were aware of this before taking the meds. Good luck

  3. #3
    Junior Member
    Join Date
    Sep 2014
    Posts
    8

    Default

    for me i had bad aniexty/depression and for some reason I lost it by getting a small inflatable boat and spending as much spare time as i can outdoors. Really did the trick for me.

    If you haven't tried so yet, I think you might want to try a radical lifestyle change like 6 months as a monk in thailand (your hair will fit in too lol) or backpacking or something new .. sounds like your body and mind are warn out and sometimes the cure is something that is also life changing and fun.. maybe a new career path.. what ever something that turns your crank.

    Stop thinking of yourself too that means charity work or something that is for someone else.
    Last edited by baldduders; 09-30-2014 at 05:43 PM. Reason: cause

  4. #4
    Member
    Join Date
    Feb 2014
    Posts
    54

    Default

    Thanks for the replies. Does anyone have any experience with taking an SSRI?

  5. #5
    Junior Member
    Join Date
    Sep 2014
    Posts
    13

    Default

    SSRI can cause hair loss.

  6. #6
    Member
    Join Date
    Feb 2014
    Posts
    54

    Default

    Quote Originally Posted by mitchellthesuper View Post
    SSRI can cause hair loss.
    Thanks for the reply. I understand that a small subset of patients have complained about hair loss with SSRI's. Have you had personal experience with this issue?

  7. #7
    Junior Member
    Join Date
    Sep 2014
    Posts
    17

    Default

    Hello Karlton. below is the info I found on internet:

    "The vast majority of antidepressants list hair loss as a possible side effect. Tricyclic’s, serotonin reuptake inhibitors and SSRI’s have been found to be responsible for hair loss. The common Tricyclic’s responsible for hair loss include amoxapine, amitriptyline, desipramine and nortriptyline. There are two common SSRI’s also responsible for the same effects, namely fluoxetine and sertraline."

  8. #8
    Senior Member
    Join Date
    Nov 2013
    Posts
    171

    Default

    When anxiety really sets in the cyclical way you describe, it can be very debilitating in a way that many people are unaware of. If you've been experiencing it for a significant period of time, I would definitely recommend getting some treatment with a therapist and considering taking an SSRI. The most important thing to do is to do your best to find a good psychiatrist or a general practitioner that is willing to start you at a low dose and to gradually increase the dose to determine the best level for you. While SSRI's can theoretically cause telogen effluvium, which should be reversible and is different from male pattern baldness, it is not common. Start on a low dose and monitor for any significant changes and you should be fine. Lexapro is a common first line treatment for anxiety and depression and generally has less side effects than other SSRIs. I would recommend considering it.

  9. #9
    Senior Member
    Join Date
    Dec 2014
    Posts
    146

    Default

    Any medication can have different effects on different people. Some people may experience such side effects as hair loss, others don't. I suggest you to consult your doctor regarding the use of antidepressants. It will be a great frustration if the 13 years old success will be affected by the meds from depression.

    I agree with baldduders that a lifestyle change can be of help against depression. I mean even small changes can change the situation, for example change the ordinary route to your work, this trick will fill your mind with other thoughts passing off the hair loss concerns.

  10. #10
    Senior Member
    Join Date
    Sep 2010
    Posts
    1,479

    Default

    Quote Originally Posted by Karlton View Post
    Thanks for the replies. Does anyone have any experience with taking an SSRI?
    Yes. Fluoxetine, citralopram. They helped with depression but made my mood flatter.....lower highs, higher lows. Citralopram had bad sexual sides for me. Do not remember them changing my hair

    They are good for some people, not for others

Similar Threads

  1. Finasteride & Antidepressants
    By Hector93 in forum Men's Hair Loss: Start Your Own Topic
    Replies: 5
    Last Post: 01-11-2014, 11:31 AM
  2. Do antidepressants really cause hair loss?
    By Aames in forum Hair Loss Rants
    Replies: 39
    Last Post: 05-10-2013, 03:32 PM
  3. Antidepressants and Hair loss
    By Peggie3 in forum Introduce Yourself & Share Your Story
    Replies: 2
    Last Post: 02-12-2013, 12:54 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts

» IAHRS

hair transplant surgeons

» The Bald Truth

» Recent Threads

Marc Dauer, MD- 2412 Grafts FUT
Today 05:35 PM
Last Post By Marc Dauer, MD
Today 05:35 PM
Complete RU58841 Usage Guide
05-01-2013 07:52 PM
Last Post By markusbdc
Today 02:55 PM
FUE decision 5 - 10 - 15 years post op
12-10-2017 09:16 AM
Last Post By thejack
Today 02:27 PM